Any injection tips n tricks?

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

Any injection tips n tricks?

Postby surfbird » Tue Sep 14, 2010 2:20 pm

I posted this in the Betaseron forum too but I think this one has more readers....

did my first shot yesterday and it hurt so much more than I thought it would! I could feel the medicine under my skin...have you ever received a scrambled cell phone message where it sounds like a devil under water? If you could make that sound into a feeling, that's how it felt.

Any tips/tricks to make it not hurt so much or make the whole process less of a nuisance? I am going to apply the ice pack before my next injection (the first time I only did it afterward) and I'm also going to be sure to have some of my favorite relaxing music on from start to finish to make it more pleasant.

Also, the injection site is still sore - did my stomach and that area is tight, like my whole stomach is after an intense sit-up workout. Is that normal? I used the BetaJect Lite. Thankfully there is no redness or swelling, and only mild itching about 8 hours after the injection.

Anyway, would love to know what anyone else does to make injections better...gotta get used to this.
User avatar
surfbird
Family Member
 
Posts: 61
Joined: Sun Aug 29, 2010 3:00 pm
Location: Charleston

Advertisement

Postby Bubba » Tue Sep 14, 2010 4:44 pm

Inject SLOWLY. Once the needle is in, take your time injecting.
w/m 44
The problem comes with the decision of weighing the unknown with the unknown.
User avatar
Bubba
Family Elder
 
Posts: 486
Joined: Fri Feb 13, 2009 4:00 pm
Location: Turkey Creek, Florida

Postby kirsty23 » Tue Sep 14, 2010 11:29 pm

What are u takin? My injections don't hurt one bit, if I wasn't watchin the needle go in, I honestly wouldn't know it was in! Until I used that autoinjecter stupid thing, that hurt like hell!!
User avatar
kirsty23
Family Member
 
Posts: 33
Joined: Thu Aug 19, 2010 3:00 pm

Postby MrsGeorge » Wed Sep 15, 2010 1:32 am

Inject slowly is definitely the way forward. I also keep a cool gel pack in the fridge to put on the injection site afterwards. This help to take some of the sting out of it.

I know what you mean about feeling it under the skin.
User avatar
MrsGeorge
Family Elder
 
Posts: 334
Joined: Mon Dec 10, 2007 4:00 pm

Postby Motiak » Wed Sep 15, 2010 5:25 am

I'm assuming you're using the auto-injector so I assume you can't control the speed with which it goes in. One thing I will say is definitely try to inject in the fattiest area possible. When I do my shot into fat, it rarely hurts, but if I hit muscle it hurts like a mother. That is why I will never attempt to have abs.
User avatar
Motiak
Family Member
 
Posts: 87
Joined: Wed Jan 06, 2010 4:00 pm

Postby MrsGeorge » Wed Sep 15, 2010 5:40 am

Good reason to avoid exercise!
User avatar
MrsGeorge
Family Elder
 
Posts: 334
Joined: Mon Dec 10, 2007 4:00 pm

Re: Any injection tips n tricks?

Postby CureOrBust » Wed Sep 15, 2010 6:00 am

surfbird wrote:Any tips/tricks to make it not hurt so much or make the whole process less of a nuisance?
One thing to take some of the pain away, and therefore the dread of doing the actual injection, is to use "Emla" cream. It is a local anaesthesia that can be purchased without a prescription. It comes as a patch as well, but is much cheaper as a cream for regular usage. The main problem is that you need to apply it to the site, up to an hour before the injection. So it makes it hurt less, but increases the nuisance :roll:

I use to use Rebif for a few months (3 shots a week), and would not of managed it without Emla.
http://en.wikipedia.org/wiki/Lidocaine/prilocaine
User avatar
CureOrBust
Family Elder
 
Posts: 2910
Joined: Wed Jul 27, 2005 3:00 pm
Location: Sydney, Australia

Postby surfbird » Wed Sep 15, 2010 9:34 am

Kirsty23, I am taking Betaseron. What about you?

Do all the interferons/Copaxone have a sting to the actual medication?

When y'all say to inject slowly, do you mean to slowly put the needle in, or once it's in, push slowly on the plunger?

I am pretty fit and thin, so I guess that's why the shot in my stomach hurt so much...right into my abs. I don't have much fat, which is good, except for giving myself shots, I guess. Yikes!

CureOrBust, what are you taking now? Did the Emla help with the feeling of the medication under the skin or just with the needle going in?

One more question for everyone - I want to try injecting without the auto injector to see how it feels, but I'm kinda scared. The nurse only trained me to use the device. Do you think it's better if I give myself at least a few injections without the betaject before I try to do it without? Or just go for it? 2nd shot is tonight...

Mahalo! :D
User avatar
surfbird
Family Member
 
Posts: 61
Joined: Sun Aug 29, 2010 3:00 pm
Location: Charleston

Postby patientx » Wed Sep 15, 2010 11:09 am

surfbird wrote:Do all the interferons/Copaxone have a sting to the actual medication?

My understanding was that the interferons didn't have a sting to them. Copaxone does - this I know from experience.

When y'all say to inject slowly, do you mean to slowly put the needle in, or once it's in, push slowly on the plunger?
I am pretty fit and thin, so I guess that's why the shot in my stomach hurt so much...right into my abs. I don't have much fat, which is good, except for giving myself shots, I guess. Yikes!

I think what they mean is to slowly push the plunger once the needle's in. I don't know about anyone else, but for me, it's best to stick the needle in as quickly as possible - almost like a dart. If I do it too slowly, then I feel it. I know what you mean about not having much fat.


One more question for everyone - I want to try injecting without the auto injector to see how it feels, but I'm kinda scared. The nurse only trained me to use the device. Do you think it's better if I give myself at least a few injections without the betaject before I try to do it without? Or just go for it? 2nd shot is tonight...


I remember the Copaxone website had some videos on how to inject manually. Maybe Betaseron has something similar. Not that there's too much too it. One mistake I did make - they said if you don't have too much fat, it's ok to inject at an angle, rather than going straight in. One time I did this, and the angle was too shallow. I ended up with a big lump of medicine right under my skin.

By the way, does the betaject let you adjust the depth of the needle? If you're going in too deep, maybe that's one reason the shot hurts so much.
User avatar
patientx
Family Elder
 
Posts: 1068
Joined: Wed Sep 10, 2008 3:00 pm

Postby surfbird » Wed Sep 15, 2010 11:16 am

Thanks patientx. They did send me a video, maybe I just need to review it again. I do remember the woman sticking herself with the needle very quickly - like a dart :)

They do have adjusters for the depth, so I'll talk to my "Beta Nurse" and see what she thinks. It could have also been painful because I was SO tense. I've never done anything like that and I was about to cry, shaking and cursing. Ha. It'll be much better this time around, I know it sure can't get worse.

I hadn't heard anything either way about stinging with interferons...just from experience on Monday. I'll see if it is consistent every time or maybe because I was so tense/upset.


Good to know about the angle of the needle too!
User avatar
surfbird
Family Member
 
Posts: 61
Joined: Sun Aug 29, 2010 3:00 pm
Location: Charleston

Postby joeymia » Wed Sep 15, 2010 1:15 pm

sometimes it hurts like crazy other times i rarely feel it. I got used to the pain after a month of Copaxone. The itch is kinda annoying but it kinda feels good to me lol :twisted:
User avatar
joeymia
Family Member
 
Posts: 50
Joined: Fri Jun 11, 2010 3:00 pm
Location: South Florida

Postby kirsty23 » Wed Sep 15, 2010 1:33 pm

I use rebif, I'm not the skinniest person so I guess it isn't so bad for me in the respect. My needle is really small too....my nurse told me to out it in fairly quickly which I do and I honestly don't feel a thing!!
User avatar
kirsty23
Family Member
 
Posts: 33
Joined: Thu Aug 19, 2010 3:00 pm

Re: Any injection tips n tricks?

Postby NHE » Wed Sep 15, 2010 10:59 pm

Surfbird wrote:Do all the interferons/Copaxone have a sting to the actual medication?


I've been on Avonex for 10 years and never had an injection sting. There are no injection site reactions either since it's an IM injection. However, I have had a few quarter sized bruises over the years, maybe around 10-15 or so. Out of 10 years worth of injections, that's only about 2% so it hasn't been much of a problem. These probably happen from nicking a vein as I insert the needle. Sometimes the muscle feels a little tender when I inject, but then sometimes there's no pain at all.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3336
Joined: Sat Nov 20, 2004 4:00 pm

Postby surfbird » Thu Sep 16, 2010 8:19 am

I did my 2nd shot last night and it was a piece of cake!! No sting or anything. I woke up at one point in the night and felt a little achy and feverish but was able to go right back to sleep and that was the only hint of a side effect I felt.

Nothing like the first one...it must have to do with the muscle vs fat in site itself (stomach vs thigh) or the fact that I was SO tensed up the first time. I'm trying to follow the rotation schedule in my training kit, although I already screwed up last night, 8O, so next time will be in the stomach again. We'll see how it goes.

You guys are lifesavers, I'm so glad I have this website to talk to. Woot woot!
User avatar
surfbird
Family Member
 
Posts: 61
Joined: Sun Aug 29, 2010 3:00 pm
Location: Charleston


Return to General Discussion

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service